When it comes to over-the-counter (OTC) pain medications, there are a lot of options, and it can be confusing to know which is best for your particular ailment. Acetaminophen? Ibuprofen? NSAIDs? What do these medications mean and which one should take for a common headache, after a surgery, or to reduce a fever?
Next time pain rears its ugly head, take a look at our guide to know which OTC pain med to reach for so you can get back to feeling your best.
Get to Know the Types
There are two main types of OTC pain medications: acetaminophen and non-steroidal anti-inflammatory drugs (NSAIDs).
Acetaminophen (Brand name: Tylenol)
Acetaminophen can both relieve mild to moderate pain and reduce fever. It works by blocking pain receptor signals in the body and targets the heat-regulating part of the brain, which can help lower a fever. However, it does not treat inflammation.
Choose acetaminophen if you are experiencing:
- A fever
- Any other common aches and pains
Acetaminophen is also the safest option for people who are pregnant or breastfeeding, as well as children younger than 12 years old.
“Acetaminophen is generally the first choice OTC analgesic drug for a pain reliever and also a fever reducer, especially in children,” says Heath Lamoreaux, PharmD, a retail pharmacist at University of Utah Health. “Acetaminophen is pretty well-tolerated with or without food, so it’s easier on the stomach.”
However, acetaminophen can be hard on your liver. Don’t take acetaminophen while drinking alcohol or if you have a severe liver or kidney disease.
NSAIDs relieve pain, lower fevers, and reduce inflammation. They work by blocking the production of a chemical called prostaglandins, which creates the feeling of pain and inflammation.
There are a few different types of NSAIDs, which include:
- Ibuprofen (Motrin, Advil)
- Aspirin (Bayer, St. Joseph)
- Naproxen (Aleve)
So, which of these NSAIDs should you choose for your particular condition?
Ibuprofen and Naproxen can be effective for:
- Lowering fevers
- Arthritis pains
- Common cold symptoms
- Backaches and other musculoskeletal aches
- Menstrual cramps
Aspirin can also help with the above symptoms, but it is also used to treat some cardiovascular conditions. Since it’s a blood thinner, it can lower the risk of heart attacks and strokes by preventing blood clots. However, it’s always best to talk to your doctor before taking aspirin for this reason, as prolonged use can have serious side effects, such as gastrointestinal bleeding. Only people who have an increased risk of heart attack or stroke should consider an Aspirin regimen. Children younger than 18 should not take aspirin due to association with a rare syndrome called Reye’s Syndrome.
“The newest guidelines show that only select individuals under the supervision of their provider should be taking an aspirin a day,” Lamoreaux says. “And like ibuprofen, aspirin is hard on the stomach, so it needs to be taken with food.”
It’s important to note that non-aspirin NSAIDs increases the risk of heart attack or stroke, so it’s important to talk to your doctor before taking one, especially if you have chronic kidney disease, are pregnant or breastfeeding, or take a blood thinner medication. Non-aspirin NSAIDs typically aren’t recommended for children or for use during pregnancy, as it can cause fetal harm.
Relieving Your Pain Safely
As with any medication, always follow the instructions on the label carefully and take the lowest possible dose. Be sure to tell your doctor or pharmacist about all the medications you take so they can tell you if there might be a harmful drug interaction.
“If patients are taking cough and cold medications, more often than not those have either Tylenol or ibuprofen already in the mix,” Lamoreaux says. “Patients need to be really aware when they’re taking cough and cold medications that they aren’t doubling up on Tylenol or ibuprofen.”
Do not take different medications that contain the same pain-relieving ingredient. For example, Motrin and Advil both contain ibuprofen and should not be taken at the same time. But it is generally considered safe to take Motrin and Tylenol at the same time, since one contains ibuprofen and the other contains acetaminophen.
Taking too much of the same pain reliever can lead to an overdose, which can cause:
- Nausea or vomiting
- Stomach pain
- Fast eye movement
- Burning sensation in the throat or stomach
- Bleeding or bruising
Call Poison Control right away if you think you have overdosed on an OTC pain reliever.
Carefully reading and following the directions on the label, coupled with directing any questions to a doctor or pharmacist can be a safe and effective way to ease your pain.